Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 42, NWS JSJ

September 4, 2008

NWS JSJ issued this flash flood warning at Sep 4, 2008, 9:46 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2008, 9:46 PM CDT (02:46 UTC)
Expired
Sep 5, 2008, 12:45 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 050246
FFWSJU
PRC053-050545-
/O.NEW.TJSJ.FF.W.0042.080905T0246Z-080905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1046 PM AST THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLES ALON RIO FAJARDO AND ITS           
  TRIBUTARIES...
  INCLUDING THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     FAJARDO

* UNTIL 145 AM AST

* AT 1037 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY          
  WINDS OVER THE WARNED AREA. U.S.G.S RIVER GAGES ALONG RIO FAJARDO  
  NEAR THE MUNICIPALITY OF FAJARDO...WAS INDICATING THAT THE         
  RIVER LEVEL WAS OVER FLOOD STAGE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1837 6564 1837 6562 1828 6563 1828 6564

$$

FIGUEROA
1 follow-up statement
000 
WGCA72 TJSJ 050545
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
145 AM AST FRI SEP 5 2008

PRC053-050555-
/O.EXP.TJSJ.FF.W.0042.000000T0000Z-080905T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAJARDO PR-
145 AM AST FRI SEP 5 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM AST FOR FAJARDO
MUNICIPALITY...

AT 145 AM AST...THE SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING 
NORTHEASTERN PUERTO RICO OVER THE LAST FEW HOURS HAVE MOVED AWAY 
FROM THE AREA. IN ADDITION...U.S.G.S. RIVER SENSORS INDICATED THAT 
THE LEVELS OF RIO FAJARDO WERE BELOW FLOOD STAGE AND CONTINUE TO 
SLOWLY RECEDE. NO ADDITIONAL HEAVY RAINFALL OR FLASH OR RIVER 
FLOODING IS EXPECTED OVER THE NEXT SEVERAL HOURS. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.  

LAT...LON 1837 6564 1837 6562 1828 6563 1828 6564

$$

RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:46 PM CDT, 7 hours earlier.

Area forecast discussion, Sep 4, 2:46 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
346 PM AST THU SEP 4 2008

.DISCUSSION...DRIER MORE STABLE CONDITIONS HAVE SPREAD ACROSS THE
REGION TODAY IN THE WAKE OF YESTERDAYS ACTIVE WEATHER. ALTHOUGH
SUFFICIENT LLVL MOISTURE WAS PRESENT FOR SCATTERED DIURNAL CNVTN
ACROSS PR...SLY WIND FLOW IS NOT TYPICALLY CONDUCIVE FOR SEA
BREEZE CONVERGENCE ALONG THE N COAST AT THE PRESENT 15-20 KT
STRENGTH. CONVERGENT BANDS AND CLUSTERS OF SHOWERS AND TSTORMS
WILL CONTINUE TO ACROSS THE SW CARIB WATERS AND MONA PASSAGE THIS
EVENING AND OVERNIGHT...AND AFFECT W..SW..AND S SECTIONS OF PR
THIS EVENING...AND THEN LIKELY COASTAL PORTIONS OF SW AND W PR
OVERNIGHT. THE GFS CONTINUES TO SHOW LLVL MOISTURE SHIFTING WSW
INTO THE LOCAL AREA FRIDAY NIGHT INTO SATURDAY IN ASSOCIATION WITH
SOME WEAK MID LEVEL TROFFING TO THE SW OF IKE. WITH LIGHT WIND
FLOW DURING THIS TIME...SCT CNVTN IS LIKELY THROUGH
SATURDAY...WITH DRIER AIR FOR SUNDAY. IKE IS STILL FORECAST TO
PASS A SOMEWHAT COMFORTABLE DISTANCE NORTH FROM THE LOCAL ISLANDS
EARLY SATURDAY THROUGH EARLY SUNDAY. AS WAS THE CASE WITH ISABEL
AND FELIX IN 2003...BOTH OF SIMILAR STRENGTH AND TRAJECTORIES...
LITTLE WEATHER WAS SEEN ACROSS THE LOCAL ISLANDS. SO DIRECT
WEATHER IMPACTS FROM IKE ARE NOT ANTICIPATED ACROSS THE LOCAL
ISLANDS...SUCH AS RAIN BANDS OR STRONG WINDS.

STLT IMAGERY THIS AFTERNOON SUGGESTS THAT IKE MAY BEGINNING ITS
FORECAST MORE WWD MOTION...WITH A WSW MOTION THEN EXPECTED TO BEGIN EARLY
SATURDAY THROUGH MONDAY. AS IKE MOVES PAST 70W...RECENT MODEL
GUIDANCE SUGGESTS THAT ITCZ MOISTURE...LLVL TROFFING...AND AN
ASSOCIATED TROPICAL WAVE TRAILING IKE MAY BE DRAWN NW ACROSS THE
NE CARIB AND INTO THE LOCAL AREA BY MONDAY MORNING. THIS COULD
INITIATE ANOTHER PERIOD OF WET TROPICAL WEATHER FOR THE LOCAL AREA.

&&

.AVIATION...AN AREA OF MOISTURE ASSOCIATED WITH TROPICAL STORM HANNA
WILL CONTINUE TO BRING TEMPORARY MVFR CONDITIONS ACROSS WESTERN
PORTIONS OF PUERTO RICO THROUGH THE EARLY EVENING HOURS...WITH
TEMPORARY MVFR TO IFR CONDITIONS POSSIBLE IN A PASSING +TSRA OR
+SHRA THROUGH 00Z. PREVAILING VFR CONDITIONS ARE EXPECTED ELSEWHERE.
EXPECT DRIER AIR TO FILTER IN FROM THE EAST OVERNIGHT...WITH VFR
CONDITIONS EXPECTED ACROSS ALL THE TAF SITES THROUGH AT LEAST 16Z
THURSDAY.

&&

.MARINE...COASTAL SEAS HAVE SUBSIDED SIGNIFICANTLY THE PAST 12-18
HOURS WITH 17-210 KT SLY FLOW AND SEAS FALLING TO NEAR 6 FT ATTM IN
THE MONA PASSAGE. BUOY 41043 HAS BEEN SHOWING A COMBINATION OF
SWELL ENERGY THE PAST 24 HOURS...WITH VERY LONG PERIOD NNE SWELL
OF A FEW FEET...MODERATE PERIOD WLY SWELL FROM HANNA...AND SHORT
PERIOD BUILDING WAVES FROM THE SLY WIND FLOW. LONG PERIOD ENE
SWELL FROM IKE IS EXPECTED TO REACH THE LOCAL WATERS BY AROUND
SUNSET AND INCREASE THROUGHOUT THE NIGHT...PEAKING AT 6 TO 7 FEET
SATURDAY AFTERNOON. DESPITE A CAT 4 HURRICANE APPROACHING THE
LOCAL AREA...THE RECENT LATITUDE AND TRAJECTORY OF IKE IS
PRODUCING LARGE SWELL ENERGY IN A TRAPPED FETCH SCENARIO AIMED AT
THE NE COAST OF THE U.S. AND NOT THE LOCAL AREA. SEAS ARE EXPECTED
TO DROP GRADUALLY AFTER IKE PASSES TO THE NORTH SUNDAY...WITH SOME
N AND NW SWELL ENERGY...BUT MUCH LESS THAN THE ENE PULSE. MODERATE
BREAKING WAVES OF 6-8 FEET WILL BE SEEN ALONG THE N COASTS OF PR
AND ST CROIX LATE FRIDAY THROUGH SATURDAY...AND EVEN SMALLER ACROSS
THE ATLC COASTS OF THE NRN USVI DUE TO BLOCKAGE OF SWELL ENERGY BY
THE SHELF WATERS OF THE BVI. THIS WOULD YIELD MINOR BEACH EROSION.
THUS THIS IS NOT EXPECTED TO BE A SIGNIFICANT MARINE EVENT FOR THE
LOCAL AREA EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  90  79  89 /  30  40  50  50
STT  79  88  79  88 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99/70/
Hazardous weather outlook, Sep 4, 5:38 AM CDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
638 AM AST THU SEP 4 2008

AMZ710>750-PRZ001>013-051045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
638 AM AST THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

REMNANT MOISTURE LEFT BEHIND FROM TROPICAL STORM HANNA WILL LEAD
TO HEAVY SHOWERS AND THUNDERSTORMS ONCE AGAIN TODAY. SOILS ARE
SATURATED THROUGHOUT MOST OF THE ISLAND AND MANY RIVERS ARE
RUNNING ABOVE NORMAL LEVELS. ANY ADDITIONAL HEAVY RAINS WILL
PRODUCE FLASH FLOODING AND A HIGH RISK OF MUDSLIDES IN AREAS OF
STEEP TERRAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM AST FOR
THE ENTIRE ISLAND OF PUERTO RICO.

LARGE BREAKING WAVES AND A HIGH RISK OF RIP CURRENTS WILL PERSIST TODAY
OVER THE SOUTHERN COAST WHERE A HIGH SURF ADVISORY REMAINS IN
EFFECT UNTIL AT LEAST 11 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

AMZ720-730-VIZ001-002-051045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
638 AM AST THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE BREAKING WAVES AND A HIGH RISK OF RIP CURRENTS WILL PERSIST
THROUGHOUT THE DAY OVER THE SOUTHERN COASTS OF THE U.S. VIRGIN
ISLANDS...WHERE A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH AT
LEAST 11 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 4, 8:06 PM CDTAreal Flood AdvisoryJSJ115 min
Sep 5, 6:36 AM CDTHigh Surf AdvisoryJSJ14 hr
Sep 5, 2:57 PM CDTSmall Craft AdvisoryJSJ7 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.